Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

July 21, 2009Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2009, 12:51 PM CDT for Morrison County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 12:51 PM CDT (17:51 UTC)
Expired
Jul 21, 2009, 1:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:19 PM CDTHAIL 0.75Little Falls, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 211751
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT TUE JUL 21 2009

MNZ043-211830-
MORRISON-
1251 PM CDT TUE JUL 21 2009

AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST
OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  PIERZ.
  LASTRUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434
TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:35 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 21, 12:35 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT TUE JUL 21 2009

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.

&&

.DISCUSSION... /ISSUED 224 AM CDT TUE JUL 21 2009/

LATEST RADAR IMAGERY SHOWS BAND OF SCATTERED GENERALLY LIGHT SHRA
STRETCHED FROM NORTH TO SOUTH THROUGH THE CENTER OF THE CWFA. THIS
ACTIVITY IS LOCATED IN A BROAD AREA OF UPPER DIVERGENCE OUT AHEAD
OF THE SHORTWAVE TROUGH DIGGING THROUGH THE EASTERN DAKOTAS AND
INTO WESTERN MINNESOTA AT THE CURRENT TIME. SOME DPVA AND MORE
FOCUSED UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE
APPROACHING UPPER JET MAX APPEARS TO BE HELPING TO GENERATE SOME
NEW SHRA WITH EMBEDDED THUNDER NEAR THE DAKOTA-MINNESOTA BORDER.
WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS SHOW A HEALTHY
UPPER PV ANOMALY ASSOCIATED WITH THE SHORTWAVE... WITH IT
CURRENTLY CENTERED OVER NORTHEAST SOUTH DAKOTA... AND EXPECTED TO
SWING ACROSS THE AREA OVER THE NEXT 12 HOURS. A PRE-FRONTAL
SURFACE TROUGH APPEARS TO BE CO-LOCATED WITH THE PCPN ACROSS THE
CENTRAL CWFA... WITH THE MAIN SURFACE TROUGH AND FRONTAL BOUNDARY
CLOSER TO THE AFOREMENTIONED LEADING EDGE OF THE UPPER FEATURE.
EXPECT THINGS TO CONTINUE TO PUSH EAST TODAY... ALBEIT AT A SLOW
PACE GIVEN THE AMPLIFIED UPPER PATTERN ACROSS THE EASTERN TWO
THIRDS OF NORTH AMERICA. THE MAIN THEME FOR THE NEXT SEVERAL DAYS
WILL BE FOR THE UPSTREAM SHORTWAVE TROUGH TO SWING THROUGH AND
COOL THINGS DOWN... FOLLOWED BY SOME WEAK UPPER RIDGING IN
NORTHWEST FLOW... THEN THE ARRIVAL OF ANOTHER SOMEWHAT POTENT
SHORTWAVE PROGGED TO DIVE SOUTHEAST THROUGH THE AREA FRIDAY INTO
EARLY SATURDAY. THE MODELS ARE IN FAIRLY POOR AGREEMENT ON THE
DETAILS OF SHORTWAVE AMPLITUDE AND TIMING ONCE WE GET BEYOND THE
FIRST 60 HOURS OR SO OF THE FORECAST... AND THINGS WITHIN THAT
FIRST 60 HOURS ARE NOT DRAMATICALLY DIFFERENT FROM HOW THEY WERE
FOR THE PREVIOUS FORECASTS. SO... DO NOT PLAN TO MAKE ANY
SIGNIFICANT CHANGES TO THE GOING FORECAST... AND WILL BLEND IT
WITH THE LATEST NAM AND GFS FOR THE FIRST DAY OR TWO THEN TREND
TOWARD A BLEND WITH THE ECMWF AND GFS. WILL TRY TO FOCUS POPS ON
WHEN WE ARE EXPECTING TO SEE SHORTWAVES MOVE THROUGH THE AREA...
ALTHOUGH WITH CYCLONIC FLOW AND LOW HEIGHTS LINGERING... ISOLATED
SHRA COULD BE A POSSIBILITY FOR MUCH OF THE FORECAST.

STILL EXPECT A DECENT CHANCE FOR SHRA WITH SOME EMBEDDED THUNDER
TODAY ACROSS THE EASTERN HALF OF THE CWFA GIVEN THE PRESENCE OF
DECENT DEEP LAYER MOISTURE AND UNSEASONABLY STRONG SYNOPTIC SCALE
FORCING AHEAD OF THE APPROACHING SHORTWAVE. SOME INSTABILITY IS
EXPECTED TO PERSIST AHEAD OF THE SURFACE COLD FRONT... WITH MLCAPE
VALUES POSSIBLY GETTING TO AOA 1000 J/KG ACROSS THE CENTRAL AND
EASTERN CWFA THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS
FAIRLY MINIMAL... WHICH WHEN COMBINED WITH THE MARGINAL
INSTABILITY... PRECLUDES THE CHANCES FOR MUCH IN THE WAY OF SEVERE
WEATHER... BUT CAN/T RULE OUT THE POSSIBILITY OF AN ISOLATED
HAILER OR MARGINAL WIND EVENT... MAINLY OVER THE SOUTH CENTRAL AND
SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EVENING.
OTHERWISE... WILL TIME POPS EASTWARD THROUGH TODAY AND TONIGHT AS
THE SHORTWAVE AND FRONTAL BOUNDARY PLOD ACROSS THE AREA. WILL
LINGER CHANCE POPS OVER THE EASTERN CWFA ON WEDNESDAY AS CYCLONIC
BOUNDARY LAYER FLOW PERSIST IN THAT AREA ALONG WITH THE POCKET OF
COLD MID LEVEL TEMPERATURES AND DEEPER MOISTURE. WILL ALLOW FOR
DRY CONDITIONS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AS WEAK
RIDGING STARTS TO GIVE WAY TO RETURN FLOW ACROSS THE WESTERN PART
OF THE AREA. WILL KEEP THINGS AS PREVIOUSLY FORECAST BEYOND THAT
TIME FRAME... WITH SOME DIURNAL SHRA STILL POSSIBLE OVER THE EAST
ON THURSDAY... THEN A RETURN OF POPS ACROSS THE ENTIRE AREA
THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT SHORTWAVE STARTS TO DROP
TOWARD THE AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/TRH
Hazardous weather outlook, Jul 21, 3:31 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 AM CDT TUE JUL 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
331 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY...
ALTHOUGH THE CHANCE IS LIMITED TO THE MORNING HOURS ACROSS WEST
CENTRAL MINNESOTA. THERE IS A CHANCE OF THUNDERSTORMS OVER
PORTIONS OF CENTRAL MINNESOTA AS WELL AS SOUTH CENTRAL AND EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT... BUT AN ISOLATED
SEVERE THUNDERSTORM COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER
THIS AFTERNOON INTO EARLY THIS EVENING... MAINLY ACROSS EAST
CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL WISCONSIN ON
WEDNESDAY... AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRH

In the hours before

Special weather statement, Jul 21, 12:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT TUE JUL 21 2009

MNZ043-211830-
MORRISON-
1251 PM CDT TUE JUL 21 2009

AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST
OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  PIERZ.
  LASTRUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434
TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:26 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 21, 1:58 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison47 min
Jul 21, 2:15 PM CDTSpecial Weather StatementMPXCarver45 min
Jul 21, 2:22 PM CDTSevere Thunderstorm WarningMPXBenton38 min
Jul 21, 2:28 PM CDTSpecial Weather StatementMPXSherburne47 min
Jul 21, 2:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth47 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne37 min
Jul 21, 3:19 PM CDTSpecial Weather StatementMPXWashington41 min
Jul 21, 3:24 PM CDTSpecial Weather StatementMPXWright51 min
Jul 21, 3:31 PM CDTSpecial Weather StatementMPXFaribault44 min
Jul 21, 3:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright62 min
Jul 21, 3:52 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright53 min
Jul 21, 4:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin49 min
Jul 21, 4:16 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright44 min
Jul 21, 4:19 PM CDTSevere Thunderstorm WarningMPXWashington41 min
Jul 21, 4:36 PM CDTSevere Thunderstorm WarningMPXAnoka24 min
Jul 21, 4:53 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin36 min
Jul 21, 4:56 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley49 min
Jul 21, 5:02 PM CDTSevere Thunderstorm WarningMPXDakota, Washington43 min
Jul 21, 5:05 PM CDTSevere Thunderstorm WarningMPXRamsey24 min
Jul 21, 5:10 PM CDTAreal Flood AdvisoryMPXWashington2 hr
Jul 21, 5:54 PM CDTSpecial Weather StatementMPXDakota51 min
Jul 21, 6:18 PM CDTSpecial Weather StatementMPXWaseca42 min
Jul 21, 6:37 PM CDTSevere Thunderstorm WarningMPXChippewa38 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.